Wondering if you can alternate between Tylenol and Motrin for a child’s fever? Here’s everything you need to know, plus a medicine schedule!
If you’re like me then you HATE it when your children are sick. It’s the worst! I count down the minutes until they’re feeling better.
Note: This post may contain affiliate links, which means if you buy from my link I might make a small commission. This does not affect the price you pay. See the full affiliate disclosure here.
I get nervous when my children get fevers. I always feel so much better when their temperature comes back down.
When they have a fever, I’ve wondered if I could give them another fever reducer to see if it helps.
Well, good news! I’ve done a lot of research about it. Here’s everything you need to know about alternating between Tylenol and Ibuprofen.
What Is A Fever?
First, we need to discuss what a fever is. A normal body temperature is 98.7 degrees Fahrenheit. A temperature of 100.4 or higher is considered a fever.
Most doctors recommend giving your child medicine for a fever if it’s over 102 degrees. A fever is the body’s normal response to fight infections.
If your child has a fever, but their activity level is the same, don’t give them medicine. If your child starts feeling badly, give them some medicine.
What Medicine Reduces A Fever?
Acetaminophen, or Tylenol, and Ibuprofen, or Motrin, are the two fever medicines. They are both over-the-counter medications.
Acetaminophen is given every four hours and Ibuprofen is given every six hours. A normal amount is 10-15 kg of Acetaminophen and 10kg of Ibuprofen.
It’s good to first choose either Ibuprofen or Acetaminophen and just try it first. If it doesn’t seem to work, call your doctor and see what they suggest.
Here are a bunch of good things to remember while giving medicine to your child.
- When you’re deciding whether you should alternate the two types of medicine, pay attention to not only their fever, but how they look and act.
- It’s always best to ask your pediatrician first before alternating between two different kinds of medicine.
- Alternating medicine for a fever isn’t a common practice, so it’s usually not recommend by doctors. Medicine can easily be overdosed when you alternate between two. This can have serious side effects.
- Some doctors might recommend alternating, but there is no evidence that shows it’s better than just sticking with one medicine.
- There are very few times alternating medicine would be useful.
- If you doctor does recommend alternating, you can give medicine to your child more frequently than you would only using one medicine.
- You need to know your child’s weight before you give them medicine. Doses are based on weight.
- If you choose to alternate, make sure you always keep six hours between doses of Ibuprofen and four hours between doses of Acetaminophen ALWAYS! It’s very important.
- Ask your doctor if it’s okay to give a baby six months old or younger infant Tylenol.
- Ask your doctor about giving acetaminophen to a child who is younger than 2 years old.
- A rectal thermometer is the most accurate for infants.
Here are 9 things to remember during drug administration for a fever.
- You can give ibuprofen every six hours and Tylenol every four hours.
- Use the syringe or measuring device the medicine came with when you get it to your child.
- Don’t ever give your child an adult dose of Tylenol or Ibuprofen. Give them the correct dose of infant or child Acetaminophen or Motrin.
- Don’t give Aspirin to your child unless their doctor says too.
- Write down the medicine, dosages of the drugs, and exact time you gave it to your child.
- Call the pediatrician if your child’s fever isn’t responding to the medicine.
- Call the pediatrician or healthcare provider if the fever lasts longer than 24 hours.
- To use both medications safely, always use the correct dosage.
- It’s easy to accidentally overdose when you’re alternating. It’s hard to remember what medicine you gave, when, and how much.
Tylenol and Ibuprofen Medicine Schedule
Here is a sample schedule of alternating between Tylenol and Motrin. Give a full dose of the medication each time.
8:00 Give Ibuprofen to your child.
9:00 If they still have an elevated temperature AND aren’t feeling well, give your child Tylenol.
10:00, 11:00, and 12:00 Check their temperature, but even if they have a fever, don’t give them any medicine.
If they have a fever, but you can’t give them any medicine for a while, try putting a cold wet washcloth on their forehead. Have them drink plenty of cold drinks. You could also have them wear less clothing to see if that helps them feel more comfortable.
1:00 Give Tylenol if they still have a fever.
2:00 If their temperature still isn’t in a normal range, give them ibuprofen.
Another strategy is if your child continues to have a fever, give them Tylenol first. Three hours later, give them Motrin. Three hours later, give them Tylenol. Keep doing that for up to 24 hours.
If your child’s temperature is not responding, contact their medical provider.
Important Things To Remember
Here are some more tips to remember when giving your child medicine.
- Always check a child’s temperature before you give them any medicine.
- If your child doesn’t have a fever and has a normal temperature, don’t give them any medicine.
- If they have a fever but the child acts normally, don’t give them any medicine.
- It’s good to remember that lots of cold and cough medicine have acetaminophen and ibuprofen in them.
- Only combine them for a short amount of time.
- Both medications can be harmful if the child gets too much.
- If your child is still miserable after 24 hours of alternating both medications, check with their health care provider.
- Children are more likely to have adverse reactions if they’re dehydrated. So, make sure they’re drinking plenty of water!
The Bottom Line
If your child has a stubborn fever, you can alternate Tylenol and Motrin. Make sure to follow the right amount of medication.
Always make sure you give them the proper dose, especially while alternating medicine. Don’t alternate medicine for more than 24 hours. If they still have a fever, contact their child’s doctor.
I hope your child’s fever comes back to normal and they feel better soon!
Can you rotate Tylenol and Motrin every 2 hours?
No, you cannot rotate Tylenol and Motrin every 2 hours. Even for high fevers, there can be adverse effects if you take them that often. Tylenol can be taken every four hours and Motrin every six hours. You can alternate the two medicines every 3 hours.
How many hours apart can you alternate Tylenol and Ibuprofen?
Tylenol can be taken every four hours and Ibuprofen every six hours. Always follow proper dosing instructions.
Can you alternate Tylenol and Motrin every 3 hours?
Yes, you can alternate Tylenol and Motrin every 3 hours for pain reliever and fever reduction. Always make sure to give them appropriate doses.
Why should you not alternate Tylenol and Motrin?
You should not alternate Tylenol and Motrin because it is easy to have an accidental overdose.
Final Thoughts On Alternating Tylenol And Motrin:
I hope you like this post as much as I do! Let me know what you think in the comments.